Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

June 30, 2017Rice County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 30, 2017, 5:01 PM CDT for Rice County, Minnesota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 5:01 PM CDT (22:01 UTC)
Expired
Jun 30, 2017, 6:00 PM CDT
In force
59 min
Issued by
NWS Twin Cities, MN

County Rice County, MN

The radar

The Minneapolis radar (KMPX), 46 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WWUS83 KMPX 302201
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
501 PM CDT FRI JUN 30 2017

MNZ069-070-076-077-302300-
Le Sueur-Dakota-Rice-Scott-
501 PM CDT FRI JUN 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN DAKOTA...
NORTHEASTERN LE SUEUR...SOUTHEASTERN SCOTT AND NORTHERN RICE
COUNTIES THROUGH 600 PM CDT...

At 500 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Elko New Market to near Belle Plaine.
Movement was southeast at 20 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted through 600 PM CDT include...
Northfield, New Prague, Lonsdale, Montgomery, Webster, Dundas,
Nerstrand, Elko New Market, Bridgewater, Helena, Heidelberg and
Veseli.

This includes Interstate 35 between mile markers 62 and 79.
 
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4437 9365 4460 9379 4461 9330 4441 9304
      4435 9304
TIME...MOT...LOC 2200Z 308DEG 19KT 4457 9334 4458 9373 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 30, 3:02 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 30, 3:02 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Fri Jun 30 2017

.SHORT TERM...(This evening through Saturday)
Issued at 258 PM CDT Fri Jun 30 2017

Mesoanalysis shows 1000-1500 j/kg of sbcape has developed this
afternoon, with little inhibition present. As a result, we quickly
saw a cu field bubble up into scattered thunderstorms. Effective
shear though is under 10 kts and there are really no surface
boundary for storms to latch on to. So we have our airmass
thunderstorms with little organization. With little shear, the
amount of instability we have really is not enough to create severe
pulse storms, to it's garden variety thunderstorms for the rest of
the afternoon. Showers may linger through midnight out in WI as a
weak short wave currently over central MN works through there this
evening.

Not much happening tonight other than a threat for some fog/low
stratus out toward Ladysmith/Eau Claire where winds will be lightest
and low level moisture will remain highest.

Saturday looks to be an overall nice summer day with highs near 80
and light winds. Only mark against the weather for Saturday is the
increasing mid level clouds in the afternoon as we get a glancing
blow from a shortwave working across the international border. This
wave will likely result in scattered storms across northern MN that
may try to work into central MN through the afternoon. However,
forcing looks better across the arrowhead and this is where the
greatest coverage in showers is expected.

.LONG TERM...(Saturday night through Friday)
Issued at 258 PM CDT Fri Jun 30 2017

Its looking more and more like the first half of the holiday
weekend will be favorable for outdoor activities as high pressure
builds across the Great Lakes and brings light northerly winds
will cooler, drier air and plenty of sunshine. The lone exception
is a chance for showers and thunderstorms Saturday night as a cold
front passes through the region.

On Monday a shortwave will track east and spark off some showers and
thunderstorms over the High Plains. The question remains as whether
or not the shortwave dives southeast along the Missouri River
Valley, or tracks eastward across the Upper Midwest. At this time
don't have a good feel for either solution, but based on the
forecast soundings there is plenty of instability for the storms
to continue east across the Upper Midwest late Monday night into
Tuesday, but it appears the storms will weaken as they move from
the Dakotas into western Minnesota.

The forecast for Tuesday and beyond remains one characterized by low
confidence. The reason being, expect plenty of instability across
Minnesota and Wisconsin, but little in the way for forcing as an
Upper Level Ridge builds across the Rockies, with weak shortwaves
riding on the periphery of this ridge that are difficult to time and
place. Based on the overall set up, Northern Minnesota and Wisconsin
will have a higher chance for showers and thunderstorms than the
southern part of the states. Temperatures should be above normal,
but will be contingent on convection and cloud cover so continued
down the path of the previous shift and did not stray much above
the blended guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 117 PM CDT Fri Jun 30 2017

We've had 1000-1500 j/kg of CAPE developed, with little
inhibition. This has resulted in TS development. There are three
concentrated areas to watch, western WI, central MN, and the
eastern Dakotas which all look to produce scattered TS, with lulls
in between. Given the scattered nature of the convection and the
three areas we are dealing with, continue to go with prolonged
mention of VCTS through the evening. Tonight, the main question is
do we see some fog/low cigs develop in western WI. Enough support
between the SREF and short term model blend to include a period of
MVFR Saturday morning at EAU, but no completely sold on that
happening yet.

KMSP...Little organization expected with TS today, with scattered
pulse storms expected through about 2z. VFR is expected outside of
TS and we may some brief gusty and erratic winds with TS as well.

/OUTLOOK FOR KMSP/
Sun...VFR. Winds light and variable.
Mon...VFR. Wind SE 5-10kt.
Tue...VFR. Wind SE 5-10kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...JRB
AVIATION...MPG
Hazardous weather outlook, Jun 30, 3:22 PM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
322 PM CDT Fri Jun 30 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
012030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
322 PM CDT Fri Jun 30 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will occur across the outlook area,
the rest of this afternoon into the early evening. Severe weather
is not expected, but a few storms could produce brief heavy
rainfall, gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There are small chances for of thunderstorms Saturday night in
east central Minnesota, and west central Wisconsin and across
portions of the area Monday through Thursday. The threat for
severe weather during these periods is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jun 30, 5:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
501 PM CDT FRI JUN 30 2017

MNZ069-070-076-077-302300-
Le Sueur-Dakota-Rice-Scott-
501 PM CDT FRI JUN 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN DAKOTA...
NORTHEASTERN LE SUEUR...SOUTHEASTERN SCOTT AND NORTHERN RICE
COUNTIES THROUGH 600 PM CDT...

At 500 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Elko New Market to near Belle Plaine.
Movement was southeast at 20 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted through 600 PM CDT include...
Northfield, New Prague, Lonsdale, Montgomery, Webster, Dundas,
Nerstrand, Elko New Market, Bridgewater, Helena, Heidelberg and
Veseli.

This includes Interstate 35 between mile markers 62 and 79.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4437 9365 4460 9379 4461 9330 4441 9304
      4435 9304
TIME...MOT...LOC 2200Z 308DEG 19KT 4457 9334 4458 9373

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:38 PM CDTSpecial Weather StatementMPXFaribault, Martin, Watonwan52 min
Jun 29, 9:24 PM CDTSpecial Weather StatementMPXFreeborn21 min
Jun 29, 9:29 PM CDTSpecial Weather StatementMPXBenton31 min
Jun 29, 9:31 PM CDTSpecial Weather StatementMPXBenton29 min
Jun 29, 9:53 PM CDTSpecial Weather StatementMPXBenton37 min
Jun 29, 10:40 PM CDTSpecial Weather StatementMPXKanabec50 min
Jun 30, 5:11 PM CDTSpecial Weather StatementMPXFaribault, Steele, Waseca49 min
Jun 30, 5:59 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele31 min
Jun 30, 6:05 PM CDTSpecial Weather StatementMPXSteele55 min
Jun 30, 6:19 PM CDTSpecial Weather StatementMPXMille Lacs41 min
Jun 30, 6:57 PM CDTSpecial Weather StatementMPXWright63 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.